Mississippi, 2024

Damaging Winds and Lightning Strike in Mississippi, May 23, 2024

May 23, 2024 · NWS JAN · 7 events in 4 counties and zones

Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 11:52 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 22, 11:52 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1252 AM CDT Thu May 23 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 908 PM CDT Wed May 22 2024

Cluster of thunderstorms are occuring across the Delta this
evening, with some flash flooding occuring. High res models
suggest that these storms will inch eastward through the evening
into the overnight hours before dissipating very early on
Thursday. A strong to possibly severe storm will continue to be
possible over the next few hours, but the main concern will be
flash flooding. The main area of concern for flash flooding will
continue to be generally northwest of the Natchez Trace Corridor.
Overnight lows will mostly be in the mid to upper 60s./15/

&&

.DISCUSSION...
Issued at 239 PM CDT Wed May 22 2024

Through Tonight:

Clusters of thunderstorms have begun to form along a stationary
front from Texas to Arkansas. A complex is expected to develop
from this activity and continue to move east, progged to impact
our area later this evening. Rich low level moisture is evident
across the ArkLaTex region and into northern Louisiana. Deep
shear around 40 to 50 kts is ample for organization and will aid
in the upscale growth of the MCS. A sharp instability gradient is
noted on RAP analysis from roughly Monroe LA, to New Orleans LA,
and will likely serve as a focused track for the MCS later today
with waning daytime heating. A slight/marginal risk has been
highlighted for western portions of the area, roughly along and
west of the Natchez Trace corridor. Primary threat will be for
damaging winds, but hail quarter to golf ball size and tornadoes
are also possible.

In addition, the orientation of the boundary and storm motions could
lead to some potentially greater rainfall totals. There is
potential for a 3 inch bullseye to sneak into far western portions
of the area, notably Morehouse/Richland/Franklin Parishes. Given
this potential, have added a Limited threat area for flash
flooding into the morning tomorrow.

Further east, drier air will greatly limit severe potential, as the
greater ingredients will remain further south and west. As the MCS
moves away from this source region it should decay. A few lingering
showers and storms from this complex will be possible tonight east
of the risk area, but are not expected to post a threat. The MCS
should dissipate by daybreak and could have implications on the set
up for tomorrow's system./SAS/

Thursday through Wednesday:

There is a Marginal Risk for severe storms again on Thursday, with
a similar synoptic setup in place. A Slight Risk area closer to
the front (northwest of our CWA) remains in place, but better flow
through the atmosphere and an uptick in instability suggest the
threat for severe storms will expand into our area heading into
tomorrow as well. Realistically, the chance for strong to severe
storms resulting from daytime and evening convection will extend
through the weekend. Above-normal heights associated with the
upper-level ridge will retreat southward over the Gulf of Mexico
as broad longwave troughing dominates the western and central
CONUS. Disturbances rippling out of this wave across the country
will provide the support for this mainly diurnal activity to
organize and progress eastward each day. Any particular afternoon,
areas around the US Highway 82 corridor have the greatest chances
for storms through this time, though I wouldn't rule out the
chance anywhere. A southern jet stream over the region should add
the flow needed for possible organized wind threat with any deep
convection. Then as we move from Monday into Tuesday, a cold front
should sweep southeast through the region. This front will also
carry a threat for strong to severe storms, but it's too far out
to have confidence on the timing right now. Before the front
arrives, Sunday and Monday look to be HOT. The possibility of
105-110 heat index values will put residents under the threat of
dangerous heat stress. Will likely need graphics if it appears
that widespread rain will hold off those days. /NF/

&&

.AVIATION...
(06Z TAFS)
Issued at 1252 AM CDT Thu May 23 2024

Current radar scans show numerous showers and storms moving east
across the forecast area to start off the TAF period with heavier
showers moving across the Delta. Several northern sites (GLH and
GWO) will see a mixture of MVFR/IFR ceilings through the overnight
period. A brief period of low-level wind shear will occur at GLH
starting around 06Z-08Z Thursday. Elsewhere, expect a mixture of
VFR/MVFR conditions for the remaining TAF sites as showers
continue to move further east. /CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  91  72 /  20  10   0  10
Meridian      89  69  92  72 /  20  10  10  10
Vicksburg     90  71  92  73 /  20  10   0  10
Hattiesburg   91  71  93  72 /  10   0   0   0
Natchez       89  71  92  72 /  20  10   0   0
Greenville    87  72  90  74 /  50  40  10  40
Greenwood     87  71  91  72 /  50  40  20  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

SAS/NF/CR/15

In the hours before

Special weather statement, May 22, 10:01 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
1101 PM CDT Wed May 22 2024

LAZ009-016-MSZ040-041-047-230430-
Madison LA-East Carroll LA-Sharkey MS-Warren MS-Issaquena MS-
1101 PM CDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EAST CARROLL AND
NORTHEASTERN MADISON PARISHES...NORTHWESTERN WARREN...SOUTHERN
ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES THROUGH 1130 PM CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onward to near Eagle Bend to near Tallulah.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Eagle Bend, Valley Park, and Onward around 1105 PM CDT.

Other locations impacted by these storms include Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 9135 3258 9118 3274 9115 3274 9074
      3273 9074 3271 9072 3271 9070 3266 9073
      3265 9072 3261 9073 3235 9090
TIME...MOT...LOC 0401Z 262DEG 26KT 3273 9095 3258 9099 3235 9114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 22, 10:20 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
1120 PM CDT Wed May 22 2024

MSZ042-047-230445-
Warren MS-Yazoo MS-
1120 PM CDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WARREN AND WESTERN
YAZOO COUNTIES THROUGH 1145 PM CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Bluff to 6 miles northeast of Valley
Park to near Redwood. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Redwood and Holly Bluff around 1125 PM CDT.
  Oak Ridge around 1130 PM CDT.
  Satartia around 1135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 9072 3263 9069 3266 9073 3269 9071
      3266 9069 3267 9066 3272 9074 3276 9073
      3276 9069 3279 9072 3281 9069 3281 9074
      3284 9076 3292 9066 3293 9043 3275 9041
      3251 9054 3248 9061 3242 9060 3241 9086
TIME...MOT...LOC 0420Z 253DEG 36KT 3284 9080 3267 9077 3246 9089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 22, 10:47 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1147 PM CDT Wed May 22 2024

MSZ042-043-230530-
Yazoo MS-Madison MS-
1147 PM CDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT YAZOO AND CENTRAL MADISON
COUNTIES THROUGH 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yazoo City to near Tinsley to near
Phoenix. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Yazoo City, Bentonia, Myrleville, and Little Yazoo around 1150 PM
  CDT.
  Flora and Benton around 1155 PM CDT.
  Way and Vaughan around 1210 AM CDT.
  Canton around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8996 3278 8993 3253 9005 3254 9045
      3256 9045 3254 9048 3255 9065 3271 9060
      3291 9063 3292 9054 3292 9045 3294 9045
      3297 9022
TIME...MOT...LOC 0446Z 261DEG 38KT 3287 9048 3271 9043 3256 9050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 22, 11:06 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
1206 AM CDT Thu May 23 2024

LAZ016-025-MSZ047-048-053-230600-
Tensas LA-Madison LA-Warren MS-Hinds MS-Claiborne MS-
1206 AM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TENSAS AND
SOUTHEASTERN MADISON PARISHES...WARREN...NORTHERN CLAIBORNE AND
SOUTHWESTERN HINDS COUNTIES THROUGH 100 AM CDT...

At 1205 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mound to 7 miles west of Yokena. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Vicksburg, Yokena, and Le Tourneau around 1210 AM CDT.
  Bovina, Reganton, and Rocky Springs around 1225 AM CDT.
  Newman and Flowers around 1230 AM CDT.
  Edwards around 1235 AM CDT.
  Utica around 1240 AM CDT.
  Bolton and Learned around 1245 AM CDT.

Other locations impacted by these storms include Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 9130 3247 9105 3246 9096 3242 9096
      3245 9094 3244 9088 3246 9086 3241 9031
      3205 9039
TIME...MOT...LOC 0505Z 267DEG 35KT 3232 9101 3215 9107

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, May 23, 12:13 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
113 AM CDT Thu May 23 2024

MSZ042-043-048-049-230715-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
113 AM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANKIN...EAST CENTRAL
YAZOO...CENTRAL HINDS AND MADISON COUNTIES THROUGH 215 AM CDT...

At 113 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, or 8 miles north of Clinton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jackson, Flora, Annandale, and Pocahontas around 120 AM CDT.
  Canton and Gluckstadt around 125 AM CDT.
  Way and Sharon around 150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3221 9033 3246 9052 3283 9005 3259 8978
      3254 8977 3253 8977
TIME...MOT...LOC 0613Z 232DEG 25KT 3247 9032

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Special weather statement, May 23, 12:20 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 AM CDT Thu May 23 2024

LAZ008-009-015-016-023-025-MSZ040-041-047-053-230715-
Tensas LA-Richland LA-Madison LA-East Carroll LA-West Carroll LA-
Franklin LA-Sharkey MS-Warren MS-Issaquena MS-Claiborne MS-
120 AM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN EAST CARROLL...NORTHERN
TENSAS...MADISON...NORTHEASTERN RICHLAND...SOUTHWESTERN WEST CARROLL
AND NORTHEASTERN FRANKLIN PARISHES...WESTERN WARREN...NORTHERN
CLAIBORNE...SOUTHWESTERN ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES
THROUGH 215 AM CDT...

At 120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warden to near Gilbert. Movement was east
at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Delhi, Epps, Monticello, Bakers, Warden, Waverly, and Newlight
  around 125 AM CDT.
  Tendal around 130 AM CDT.
  Tallulah, Newellton, Somerset, Alsatia, Sondheimer, and Afton
  around 145 AM CDT.
  Mansford, Omega, and Transylvania around 150 AM CDT.
  Eagle Bend and Mound around 200 AM CDT.

Other locations impacted by these storms include Delta and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3261 9167 3263 9165 3271 9086 3203 9080
      3203 9165 3261 9168
TIME...MOT...LOC 0620Z 262DEG 36KT 3257 9154 3209 9160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 23, 1:10 AM CST
Where
Warren County, 2.34 mi E of Yokena
Measured
60 kt (69 mph) estimated gust
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
32.170, -90.910

Several trees were down in S part of the county, Jeff David, Hankinson, Ring roads. A few power lines were down as well.

Thunderstorm Wind, Warren

When
May 23, 1:20 AM CST
Where
Warren County, 1.5 mi SSE of Culkin Acadamey
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.350, -90.810

A few trees were down on the E side of town.

Thunderstorm Wind, Hinds

When
May 23, 1:23 AM CST
Where
Hinds County, 2.72 mi SW of Morning Star
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.190, -90.610

A few trees were down, Old Adams road near Fields and the Trace.

Thunderstorm Wind, Hinds

When
May 23, 1:45 AM CST
Where
Hinds County, 0.69 mi N of Pine Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.140, -90.370

Scattered trees were down in SE Hinds Co, Midway and Old Jackson Rd, Wynndale Rd near I-55, Dry Grove south of Tank Rd and Haley Rd.

Lightning, Hinds

When
May 23, 1:55 AM CST
Where
Hinds County, 3.5 mi E of Brownsville
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
32.450, -90.370

Lightning struck a two-story home and caused a fire. Some damage occurred, but damage was mitigated by quick response by the fire department.

Thunderstorm Wind, Rankin

When
May 23, 2:20 AM CST
Where
Rankin County, 2.72 mi ESE of Rook Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.160, -89.890

Multiple hardwood trees were reported down on HWY 18, and the roof was blown off a shop.

Thunderstorm Wind, Leflore

When
May 23, 10:40 AM CST
Where
Leflore County, 0.58 mi E of Itta Bena
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.500, -90.320

A large tree limb fell on mobile home and damaged a propane tank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194840, 1194841, 1194842, 1194843, 1194844, 1194845, 1194846.